Gentamicin Toxicity in the Primate Retina

Brian P. Conway, Peter A. Campochiaro, Cyrus A. Tabatabay, Donald J. D'amico, Laila A. Hanninen, Kenneth R. Kenyon

Research output: Contribution to journalArticle

Abstract

To study the toxic effect of aminoglycoside antibiotics in the primate retina, gentamicin sulfate was injected into the center of the vitreous cavity of Cebus navrigatus monkeys. At a dose of 1000 to 3000 μg, a picture consistent with apparent macular infarction appeared on fundus examination and fluorescein angiography by three days and gradually faded by 21 days. While light and electron microscopic examination of the retina showed no primary vascular lesions, striking damage to the inner retinal layers, mainly the nerve fiber layer, ganglion cell layer, and the inner plexiform and nuclear layer, was seen. Less severe effects in the outer retinal layers and the retinal pigment epithelium occurred. These observations suggest that the neurotoxic effect of intravitreal gentamicin was sufficient to cause a complete shutdown of the regional blood flow, perhaps by the mechanism of granulocytic plugging of the capillary bed. Although this toxic effect occurred at doses considerably in excess of what has been recommended for clinical use in humans, the “safe” dose of intravitreal gentamicin, nevertheless, remains to be established unequivocally.

Original languageEnglish (US)
Pages (from-to)107-112
Number of pages6
JournalArchives of ophthalmology
Volume107
Issue number1
DOIs
StatePublished - Jan 1989
Externally publishedYes

    Fingerprint

ASJC Scopus subject areas

  • Ophthalmology

Cite this

Conway, B. P., Campochiaro, P. A., Tabatabay, C. A., D'amico, D. J., Hanninen, L. A., & Kenyon, K. R. (1989). Gentamicin Toxicity in the Primate Retina. Archives of ophthalmology, 107(1), 107-112. https://doi.org/10.1001/archopht.1989.01070010109037